Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Miami, FL

November 18, 2021Miami-Dade County, Florida

NWS Miami, FL issued this special weather statement at Nov 18, 2021, 3:17 PM EST for Miami-Dade County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2021, 3:17 PM EST (20:17 UTC)
Expired
Nov 18, 2021, 4:00 PM EST
In force
43 min
Issued by
NWS Miami, FL
Hail
0.00 in
Wind
40

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 23 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

427 
WWUS82 KMFL 182017
SPSMFL

Special Weather Statement
National Weather Service Miami FL
317 PM EST Thu Nov 18 2021
 
FLZ073-074-173-174-182100-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
317 PM EST Thu Nov 18 2021

...Strong thunderstorms will impact portions of southern and central 
Miami-Dade County through 400 PM EST...

At 316 PM EST, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a funnel cloud along a line
extending from near Kendale Lakes to Homestead Base to 9 miles east
of Black Point. Movement was northwest at 15 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes 
         or waterspouts. Gusty winds could knock down tree limbs and 
         blow around unsecured objects.

Locations impacted include...
Miami, Homestead, Coral Gables, Key Biscayne, South Miami, Homestead
Miami Speedway, Black Point, The Redland, Turkey Point, Virginia Key,
Kendall, Doral, Pinecrest, Miami Springs, Sweetwater, Florida City,
West Miami, Westchester, Naranja and Glenvar Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons participating in outdoor activities should seek sturdy
shelter until these storms pass. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2560 8013 2552 8009 2528 8020 2533 8026
      2535 8027 2534 8027 2529 8033 2529 8040
      2526 8040 2528 8041 2526 8042 2526 8043
      2524 8043 2525 8047 2586 8054 2581 8029
      2574 8010 2565 8008
TIME...MOT...LOC 2016Z 139DEG 14KT 2573 8044 2549 8040 2551 8018 

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

RAG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Nov 18, 12:45 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Nov 18, 12:45 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1245 PM EST Thu Nov 18 2021

.AVIATION(18Z TAFS)...
Conditions will gradually deteriorate, as an upper disturbance
increases shower and thunderstorm chances across the region. VFR
conditions presently prevail, however intermittent MVFR/IFR
conditions will be possible across all terminals through roughly
02-04Z in association with convection. Short-fused TEMPOs may be
needed for low-predictability IFR/LIFR conditions. Winds generally
E/ESE around 10 kt, with a gradual NE shift by early morning
tomorrow.

&&

.PREV DISCUSSION... (Issued 915 AM EST Thu Nov 18 2021)

UPDATE...
A mid/upper level disturbance (characterized by vorticity maxima
within a larger gyre) continues to propagate northward from the
Florida Straits. In association with this a feature, a deepening moist
layer and dense convective cloud coverage will impinge on South
Florida. This will favor widespread showers and isolated
thunderstorms today through the evening. With precipitable water
indices nearing 2.0 inches and modest synoptic-scale forcing for
ascent, heavy rainfall will be possible across all of South
Florida today. Mesoscale/microscale factors may favor enhanced
rainfall rates and slow-moving storms, which could lead to
localized flooding for affected locations. For now, rainfall
encompasses the western half of the region, though this will
gradually spread across the entire region as the day unfolds.
Moist atmospheric profiles (indicative of water loading potential)
and slightly enhanced bulk shear values may allow for semi-
organized convection capable of producing enhanced wind gusts,
though even the strongest wind gusts should remain sub-severe
today (less than 50 kt).

PREV DISCUSSION... (Issued 638 AM EST Thu Nov 18 2021)

AVIATION(12Z TAFS)...
VFR conditions generally prevail through about 17-19Z, at which
point increasing SHRA/TSRA coverage may impact all terminals in
association with an upper disturbance. Prevailing MVFR conditions
are possible from roughly 18Z-02Z, and intermittent IFR/LIFR
conditions are likely at some locations, necessitating short-
fused TEMPOs as needed. Convective coverage should gradually wane
by 02-03Z. Winds generally E/ESE around 10 kt, then gradually
backing out of the NE around 05-10 kt late tonight.

PREV DISCUSSION... (Issued 254 AM EST Thu Nov 18 2021)

SHORT TERM...
Today through Friday

The advection of a moist and unstable airmass into South Florida has
continued over the last several hours as MFL's 18/0z RAOB sounding
depicts a skinny CAPE/ vertically saturated vertical column with a
precipitable water value of 1.82 inches. Observations across the
region now show dewpoints approaching the low 70s, indicative of
a humid, muggy, and moist tropical airmass now in place over the
area and quite a stark difference compared to the comfortable
conditions we experienced earlier in the week. As we remain on the
western periphery of a departing and weakening ridge of high
pressure, breezy easterly onshore flow continues early this
morning and will remain with us during the day today. Mesoscale
models show differing solutions regarding the spatial coverage and
intensity of convective activity over the next several hours. In
general, a gradual increase in shower and thunderstorm activity
should occur during the next several hours over South Florida with
activity increasing in coverage from south to north.

The development of a mid-level impulse in the southeastern Gulf of
Mexico embedded in the plume of deep tropical moisture propagating
northward continues to be depicted by several model solutions,
although the rate of amplification and intensity of this feature
varies from model to model. Deep tropical moisture associated with
this feature and continued onshore easterly flow during the day
today will allow for precipitable water values to climb upwards of
2.0 inches today. Although antecedent conditons remain fairly dry,
shower and thunderstorm activity that trains over a locale may
result in some localized flooding concerns. There is still
uncertainty remaining in regards to where the highest rainfall
totals will fall as some discrepancies between different model
solutions still remain at this time.

The Weather Prediction Center (WPC) has now placed portions of
the East coast metro area under a Day 1 Marginal Risk of Excessive
Rainfall. The latest WPC QPF forecast shows the highest rainfall
totals occurring over the east coast and the nearshore Atlantic
waters. It is important to note that further shifts in the
placement of the highest rainfall totals are still possible. A
shift in the location of these higher totals could bring greater
(or less) hydro impacts to the aforementioned area and other
portions of South Florida. In addition to the primary hydro
concerns, lightning and locally gusty winds remain possible with
the most prolific convective activity today. Maximum temperatures
today should be held in check as widespread cloud cover and
scattered shower and thunderstorm activity is forecast to
materialize across the area. Conversely, the thick cloud cover and
easterly onshore flow will provide insulation at night which
should act to keep temperatures across the region on the warmer
side once again.

A second weak mid-level impulse will develop in the eastern Gulf of
Mexico on Thursday night into Friday out ahead of a weak frontal
boundary moving southward over the northern Gulf of Mexico. This mid-
level impulse and the deep tropical moisture already in place over
the area will allow for elevated shower and thunderstorm chances to
remain with us into Friday. Depending on rainfall trends and
coverage today, the potential for localized/minor flooding will
continue with us on Friday. Forecast model soundings continue to
depict a vertical column that remains quite saturated with
precipitable water values remaining around 2.0 inches. Although
thermodynamics do not appear to be too favorable for stronger
convective activity, still cannot rule out the potential for
locally gusty winds and lightning with the more established
convective updrafts on Friday. With the continued abundance of
clouds across the region and the cooling effects of convective
cold- pools, maximum temperatures on Friday will once again be
held in check as diurnal heating and insolation is limited.

LONG TERM (This Weekend through Mid Next Week)...

This weekend moisture will remain across the region with an
unsettled pattern remaining across South Florida. Weak impulses will
continue to move across the region with increased rain chances,
particularly for the east coast through the weekend. A weak sfc
trough may develop along the east coast of Florida Saturday into
Sunday and will have to monitor coastal convergence set up with
abundant moisture still in place. Heavy rainfall and flooding
remain the primary concern through this event. Uncertainty in the
extended QPF forecast remains and location of highest QPF vary
from model to model. A matter of miles makes a big difference if
highest qpf sets up along the coast or offshore.

Monday, A deep digging trough will be moving across the eastern
CONUS with a cold front draped to the south. The surface low and
any upper level dynamical support remain well to the north with
only a few showers possible with the FROPA. Cooler and drier air
will begin to filter down the Florida peninsula by Monday night.

By Tuesday, High pressure will build to the north behind the frontal
passage with dry and cool conditions for the middle of next week
and into the Thanksgiving holiday. The coldest night looks to be
Tuesday night into Wednesday with temps in the mid 40s around the
lake region and 50s else where, except east coast coastal areas
may remain in the 60s.

MARINE...
Breezy conditions and SCEC conditions will continue today over the
local Atlantic and Gulf waters. Conditions should begin improving
over the next several days as the pressure gradients relaxes, which
will translate into decreasing wind speeds and subsiding seas. With
that said, elevated rain chances will persist through Saturday, with
scattered, to at times numerous, showers and storm forecast. Locally
hazardous winds and seas can be expected near this activity.

BEACHES...
A high risk of rip currents along the Atlantic beaches continues
through at least this evening. An elevated risk of rip currents
will remain for the Atlantic beaches through the weekend,
potentially going back to a high risk due to a northeast swell
and onshore flow this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            72  81  72  81 /  80  70  50  50
West Kendall     71  81  71  81 /  80  70  50  50
Opa-Locka        71  81  72  81 /  80  70  50  60
Homestead        70  80  70  81 /  80  70  50  50
Fort Lauderdale  71  79  72  80 /  80  70  60  60
N Ft Lauderdale  71  79  72  80 /  80  70  60  60
Pembroke Pines   70  80  71  80 /  80  70  50  60
West Palm Beach  70  79  71  80 /  80  70  60  60
Boca Raton       71  79  72  81 /  80  70  60  60
Naples           69  80  68  81 /  60  60  20  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday evening for FLZ168-172-173.

AM...None.
GM...None.
&&

Update/Aviation...Bhatti

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Nov 18, 10:10 AM EST, 5 hours 7 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1010 AM EST Thu Nov 18 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
190915-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1010 AM EST Thu Nov 18 2021

...Localized Flooding Possible For Metro Portions Of South Florida...
...Scattered to Numerous Showers and Thunderstorms Today...
...High Risk For Rip Currents Along Atlantic Beaches...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Flooding: Heavy rainfall may lead to localized flooding across
portions of the east coast and west coast metropolitan areas.

Thunderstorms: Scattered to numerous showers and thunderstorms will
be possible across South Florida through this evening.

Rip currents: There is a high risk of rip currents for all Atlantic
beaches.

Waterspouts: A waterspout threat exists for all of the local waters
through at least this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

An elevated risk of rip currents will continue along the Atlantic
beaches throughout the rest of the week and may linger into the
upcoming weekend.

There is potential for heavy rainfall on Friday as well, which could
lead to localized flooding. The greatest risk will be for recently
saturated locations along the east coast.

Elevated winds and seas may result in hazardous marine conditions at
times for small craft operators across the local Atlantic and Gulf
waters for tomorrow and into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however individual spotters
are encouraged to report flooding to the National Weather Service
forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Nov 18, 1:04 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Miami FL
104 PM EST Thu Nov 18 2021

FLZ073-075-173-174-181900-
Mainland Monroe FL-Far South Miami-Dade County FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
104 PM EST Thu Nov 18 2021

...Strong thunderstorms will impact portions of southern Mainland
Monroe and southern Miami-Dade Counties through 200 PM EST...

At 104 PM EST, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from near Ocean Reef to 6
miles southeast of Royal Palm Ranger to near Mahogany Hammock. These
storms were nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Homestead, Turkey Point, Homestead General Airport, Homestead Miami
Speedway, The Redland, Florida City, Everglades National Park, Royal
Palm Ranger, Mahogany Hammock, Pa-Hay-
Okee Overlook, Homestead Bayfront Park and Leisure City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2518 8062 2520 8068 2521 8092 2549 8106
      2551 8050 2537 8015 2528 8020 2535 8027
      2529 8032 2521 8050 2520 8050 2521 8057
      2522 8056 2523 8052 2524 8054 2523 8054
      2524 8055 2518 8061
TIME...MOT...LOC 1804Z 149DEG 4KT 2526 8022 2535 8051 2535 8091

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Baxter
Special weather statement, Nov 18, 1:53 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Miami FL
153 PM EST Thu Nov 18 2021

FLZ073>075-173-174-182000-
Mainland Monroe FL-Metropolitan Miami Dade FL-Far South Miami-
Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
153 PM EST Thu Nov 18 2021

...Strong thunderstorms will impact portions of southern Miami-Dade
County through 300 PM EST...

At 153 PM EST, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a funnel cloud along a line
extending from near Royal Palm Ranger to near Turkey Point to 7 miles
southeast of Ocean Reef. Movement was northwest at 10 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Homestead, Homestead Miami Speedway, Black Point, Homestead General
Airport, The Redland, Turkey Point, Florida City, Homestead Base,
Naranja, Richmond West, Country Walk, Leisure City, Cutler Bay, Zoo
Miami, Goulds, West Perrine, Princeton, Royal Palm Ranger, Mahogany
Hammock and Pa-Hay-Okee Overlook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons participating in outdoor activities should seek sturdy
shelter until these storms pass. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2515 8080 2537 8087 2560 8087 2566 8056
      2558 8012 2552 8009 2529 8020 2535 8027
      2530 8039 2520 8050 2524 8053 2521 8057
      2524 8055 2524 8057 2518 8061 2520 8061
      2518 8066 2516 8065
TIME...MOT...LOC 1853Z 147DEG 11KT 2531 8062 2538 8038 2525 8018

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAG
Special weather statement, Nov 18, 3:17 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
317 PM EST Thu Nov 18 2021

FLZ073-074-173-174-182100-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
317 PM EST Thu Nov 18 2021

...Strong thunderstorms will impact portions of southern and central
Miami-Dade County through 400 PM EST...

At 316 PM EST, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a funnel cloud along a line
extending from near Kendale Lakes to Homestead Base to 9 miles east
of Black Point. Movement was northwest at 15 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Miami, Homestead, Coral Gables, Key Biscayne, South Miami, Homestead
Miami Speedway, Black Point, The Redland, Turkey Point, Virginia Key,
Kendall, Doral, Pinecrest, Miami Springs, Sweetwater, Florida City,
West Miami, Westchester, Naranja and Glenvar Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons participating in outdoor activities should seek sturdy
shelter until these storms pass. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2560 8013 2552 8009 2528 8020 2533 8026
      2535 8027 2534 8027 2529 8033 2529 8040
      2526 8040 2528 8041 2526 8042 2526 8043
      2524 8043 2525 8047 2586 8054 2581 8029
      2574 8010 2565 8008
TIME...MOT...LOC 2016Z 139DEG 14KT 2573 8044 2549 8040 2551 8018

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAG

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 1:04 PM ESTSpecial Weather StatementMFLMiami-Dade56 min
Nov 18, 1:53 PM ESTSpecial Weather StatementMFLMiami-Dade67 min
Nov 18, 2:23 PM ESTSpecial Marine WarningMFL97 min
Nov 18, 3:00 PM ESTAreal Flood AdvisoryMFLMiami-Dade5 hr
Nov 18, 3:04 PM ESTSpecial Marine WarningMFL56 min
Nov 18, 4:21 PM ESTAreal Flood AdvisoryMFLBroward, Miami-Dade4 hr
Nov 18, 4:48 PM ESTSpecial Weather StatementMFLMiami-Dade42 min
Nov 18, 5:39 PM ESTFlash Flood WarningMFLMiami-Dade4 hr

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.